Oklahoma, 2019

Damaging Winds in Oklahoma, May 25, 2019

May 25, 2019 · NWS AMA · 2 events in 2 counties and zones

A strong mid level low pressure trough over the western United States allowed the development of instability and favorable winds for the region in-conjunction with daytime heating. As a result, the afternoon of the 25th with the aforementioned conditions helped to develop multi-cell cluster of thunderstorms across the central and western Texas and Oklahoma Panhandles.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A strong mid level low pressure trough over the western United States allowed the development of instability and favorable winds for the region in-conjunction with daytime heating. As a result, the afternoon of the 25th with the aforementioned conditions helped to develop multi-cell cluster of thunderstorms across the central and western Texas and Oklahoma Panhandles. Large hail up to half dollar size along with damaging wind gusts and wind damage report were received as these storms continued to move into the eastern combined TX and OK Panhandles as a congealed line of storms before exiting east of the region the evening of the 25th. Heavy rainfall also resulted in flooding reports in parts of the eastern Texas Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 25, 1:07 PM CST, 2 hours 38 minutes earlier.

Area forecast discussion, May 25, 1:07 PM CST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
207 PM CDT Sat May 25 2019

.DISCUSSION...
Short term information is seen in the mesoscale updated below,
with a near repeat expected on Sunday. Thunderstorms will be in
the forecast for the rest of the afternoon and evening, with a
brief lull in the activity early Sunday. For tomorrow afternoon,
expect another round of strong to severe thunderstorms, with an
increased amount of instability and wind shear. So, we expect to
be once again dealing with additional severe thunderstorms Sunday
afternoon and evening.

Once the storms finish tomorrow, Memorial Day appears to look
pretty good, except for a small chance of thunderstorms in in the
far eastern Texas Panhandle. Most of Monday will be dry and windy,
with increasing southwest winds and warm temperatures. Middle part
of the week also looks relatively dry, with rain and thunderstorm
chances increasing again by Thursday.

Fox

&&

.PREV DISCUSSION... /Issued 121 PM CDT Sat May 25 2019/

MESOSCALE UPDATE...

..Severe weather and heavy rain possible today...

* Synoptic Overview: Latest mid-level water vapor imagery reveals
  broad and relatively deep trough over the western third of the
  CONUS. This pattern will maintain southwest flow with very
  subtle perturbations, making it difficult to discern the areas
  of better lift in the mid/upper levels, especially given neutral
  height tendencies at H5. The visible channels indicate a
  cirrocumulus field crossing over the Texas Panhandle this
  morning which does suggest some upper level lift, most likely
  associated with right entrance region of 200mb jet streak
  stretched across the Oklahoma Panhandle up into Central Kansas.
  A 40 to 55 knot 500mb jet streak is also progged to shift east
  out of eastern NM this afternoon. More pronounced height falls
  are noted in near term model guidance at the 700mb level, with
  some indication of a minor trough axis. An EML noted in the 12z
  KAMA and KMAF RAOBs should be maintained resulting in very steep
  mid-level lapse rates throughout the day.

* Mesoscale: The dryline has retreated as far west as Roswell to
  Tucumcari, bending back northeast into southwest KS more as a
  stalled frontal boundary. Other more subtle boundaries likely
  exist from yesterdays convection (and potentially new outflow
  boundaries), but the initial focus for thunderstorm development
  will be along and east of the dryline, and along the stalled
  boundary near Texline to Elkhart, KS (which near term models
  suggest may lift further north as a quasi warm front this
  afternoon). The morning soundings at KAMA and KMAF showed a
  modest EML with 16 deg C warm nose around 775mb. Special 18z
  soundings at both sites suggested some warn nose cooling (down
  to around 15 deg C), but cap still present with MLCIN around 65
  J/kg. This sets up a "loaded gun" sounding considering the cap
  is weak and instability is moderate (MLCAPE ~2500 J/kg) and will
  likely increase to near 3500 J/kg as surface temperatures warm.
  If temperatures can warm to near 80 degrees, the cap will likely
  be breached, and any storms that develop will likely have very
  strong updrafts in a kinematic environment supporting 40 knots
  of deep layer bulk shear early on which is more than sufficient
  for supercells. Effective bulk shear is expected to increase to
  near 50 knots by late afternoon with enhanced mid level flow.
  Model hodographs become more impressive in the late afternoon
  and early evening in conjunction with a moderate low level jet.
  The 0-1km SRH is expected to increase into the 200 to 400
  m^2/s^2 range between 5 PM and 9 PM CDT. LCL heights are
  expected to be as low as 500m given BL moisture, with PWATs
  around 1.2 to 1.5 in.

* Threats: Discrete supercells capable of producing very large
  hail, possibly a few larger than baseballs, will be the main
  threat through about 5 PM. Strong winds associated with wet
  microburst and RFD is also possible, and may become more of a
  threat if storms can line out later in the evening before
  exiting our outlook area. A tornado threat increases during the
  late afternoon and early evening in addition to the hail/wind
  threat, favoring the eastern half of the Panhandles. If storms
  can remain discrete, streamwise vorticity will be maximized
  into the evening. A strong tornado can't be ruled out.

* Timing & Location: As of 17z, storms were already initiating
  east of the dryline nea Lovington, NM up to Clovis where lift
  associated with H7/H5 speed max is currently progged. These
  storms will likely move northeast into portion of the western
  and central Texas Panhandle through the early afternoon. Other
  storms will likely develop near the stalled boundary in the
  northwestern Texas Panhandle and western Oklahoma Panhandle
  later this afternoon. Mean storm motion is expected to be NNE at
  35 to 45 mph. However, directional shear will favor right moving
  supercells with a Bunkers Right Mover motion of NE at 25 to 35
  mph becoming more ENE by early evening.

* Summary: Large hail baseball size or larger and damaging wind
  gusts are possible in the western and central Texas Panhandle this
  afternoon. The hail and wind threat will shift into the eastern
  Panhandles this evening with an increasing tornado threat. Storms
  could also produce heavy rainfall, which would exacerbate flooding
  concerns in the eastern Panhandles.

Ward

&&

.AMA Watches/Warnings/Advisories...
TX...Flood Watch through Sunday morning for the following zones:
     Collingsworth...Donley...Gray...Hemphill...Lipscomb...
     Ochiltree...Roberts...Wheeler.

OK...Flood Watch through Sunday morning for the following zones:
     Beaver.

&&

7/14
Hazardous weather outlook, May 25, 2:37 PM CST, 1 hour 8 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
337 PM CDT Sat May 25 2019

OKZ001>003-TXZ001>020-317-261100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
337 PM CDT Sat May 25 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Through Tonight.

Strong to severe thunderstorms are expected across the Texas and
Oklahoma Panhandles. These storms will be capable of producing
hail up to baseball size or larger, damaging wind gusts up to 70
mph, and tornadoes. In addition, flooding concerns exist for the
eastern one-third of the Texas and Oklahoma Panhandles as heavy
rainfall is expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong to severe thunderstorms are expected across the Texas and
Oklahoma Panhandles on Sunday and Sunday night, with large hail,
damaging winds and tornadoes possible.

Thunderstorms are also possible on Monday night, and Wednesday
through Thursday across parts of the Panhandles. Chances for
thunderstorms increase to include all of the Panhandles Thursday
night and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely through tonight and again on Sunday.

Cockrell

In the hours before

Local storm report, May 25, 2:46 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
346 PM CDT SAT MAY 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             BORGER                  35.66N 101.40W
05/25/2019  M1.00 INCH       HUTCHINSON         TX   PUBLIC

&&

EVENT NUMBER AMA1900781

KAR
Special weather statement, May 25, 2:57 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Amarillo TX
357 PM CDT Sat May 25 2019

TXZ011-012-016-017-252130-
Potter TX-Randall TX-Deaf Smith TX-Oldham TX-
357 PM CDT Sat May 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RANDALL...SOUTHEASTERN
OLDHAM...NORTHEASTERN DEAF SMITH AND SOUTHWESTERN POTTER COUNTIES
UNTIL 430 PM CDT...

At 357 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Bushland, or 11 miles northwest of Canyon, moving
northeast at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Amarillo, Canyon, Mescalero Park, Bushland, Dawn, Umbarger, Wildorado
and Timbercreek Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
the Panhandle of Texas.

LAT...LON 3510 10232 3550 10206 3517 10162 3514 10162
      3489 10220
TIME...MOT...LOC 2057Z 231DEG 35KT 3509 10208

Ward
Special weather statement, May 25, 3:02 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Amarillo TX
402 PM CDT Sat May 25 2019

TXZ013-014-018-019-252130-
Gray TX-Donley TX-Carson TX-Armstrong TX-
402 PM CDT Sat May 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ARMSTRONG...
SOUTHEASTERN CARSON...SOUTHWESTERN GRAY AND NORTHWESTERN DONLEY
COUNTIES UNTIL 430 PM CDT...

At 402 PM CDT, Doppler radar was tracking a strong thunderstorm over
Groom, or 14 miles northeast of Claude, moving northeast at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
White Deer, Groom, Kingsmill and Lake Mcclellan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 1000 PM CDT for the Panhandle
of Texas.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
the Panhandle of Texas.

LAT...LON 3510 10125 3533 10134 3556 10104 3525 10071
TIME...MOT...LOC 2102Z 231DEG 35KT 3522 10115

Ward
Special weather statement, May 25, 3:13 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Amarillo TX
413 PM CDT Sat May 25 2019

OKZ003-TXZ004-252145-
Beaver OK-Ochiltree TX-
413 PM CDT Sat May 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BEAVER AND
NORTHEASTERN OCHILTREE COUNTIES UNTIL 445 PM CDT...

At 413 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Perryton, moving northeast at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Perryton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A Tornado Watch remains in effect until 1000 PM CDT for the Panhandle
of Oklahoma...and the Panhandle of Texas.

LAT...LON 3652 10052 3650 10054 3650 10055 3649 10055
      3635 10068 3641 10083 3658 10078
TIME...MOT...LOC 2113Z 224DEG 13KT 3643 10072

Beat
Special weather statement, May 25, 3:17 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Amarillo TX
417 PM CDT Sat May 25 2019

TXZ019-252145-
Donley TX-
417 PM CDT Sat May 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DONLEY COUNTY UNTIL
445 PM CDT...

At 417 PM CDT, Doppler radar was tracking a strong thunderstorm over
Clarendon, moving northeast at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Clarendon, Howardwick, Lelia Lake and Greenbelt Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 1000 PM CDT for the Panhandle
of Texas.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
the Panhandle of Texas.

LAT...LON 3489 10109 3493 10109 3512 10095 3494 10063
      3477 10091
TIME...MOT...LOC 2117Z 219DEG 22KT 3495 10093

Beat
Special weather statement, May 25, 3:42 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Amarillo TX
442 PM CDT Sat May 25 2019

TXZ017-018-317-252215-
Palo Duro Canyon TX-Randall TX-Armstrong TX-
442 PM CDT Sat May 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN RANDALL AND NORTHWESTERN
ARMSTRONG COUNTIES UNTIL 515 PM CDT...

At 442 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Canyon, moving northeast at 50 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Amarillo, Canyon, Lake Tanglewood, Palo Duro Canyon, Mescalero Park
and Timbercreek Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
the Panhandle of Texas.

LAT...LON 3488 10203 3518 10182 3518 10171 3505 10136
      3478 10179
TIME...MOT...LOC 2142Z 217DEG 41KT 3488 10187

Ward

The radar

The Amarillo radar (KAMA), 163 km away, was scanning. The volume nearest the first event began at 21:43 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Texas

When
May 25, 3:45 PM CST
Where
Texas County, 0.89 mi NW of (Guy)guymon Muni Arp
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
36.690, -101.510

Thunderstorm Wind, Beaver

When
May 25, 4:00 PM CST
Where
Beaver County, 1.49 mi SSW of Beaver
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
36.800, -100.530

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2019Every state in 2019This day in weather historyWarnings in Oklahoma, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 831798, 831799.